Massachusetts, 2003

Flash Flooding in Massachusetts, August 13, 2003

August 13, 2003 · NWS ALY · 2 events in 1 county or zone

Isolated thunderstorms developed across Berkshire County during the late evening hours of August 12. These were slow moving and prolific rainmakers.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Isolated thunderstorms developed across Berkshire County during the late evening hours of August 12. These were slow moving and prolific rainmakers. Flooding from excessive rainfall took place in the towns of Windsor and Dalton during the early morning hours of August 13. Route 9 was closed in Windsor due to water flowing across the road making it dangerous to negotiate. Weston Brook overflowed onto a trailer park along Wahconah Falls Road, forcing the evacuation of residents from that park.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 12, 10:05 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 12, 10:05 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE ALBANY NY
1105 PM EDT TUE AUG 12 2003

QUICK UPDATE TO ADD SCT SHWRS AND TSTMS TO THE OVERNIGHT PD AND TO
DROP THE FLOOD WATCH WHICH EXPIRED AT 11 PM. STL SM TSTM ACTVTY ACRS
BERKSHIRE CTY AT THIS HR BUT MOST OF TH EACTVTY IS DECRG. NO OTHER
CHNGS PLANNED ATTM.

....PREVS DISC....

SORRY FOR BEING A BIT LATE ON THINGS...AND NOT RESPONDING ON 12
PLANET. LOTS OF TECHNICAL ISSUES GOING ON IN THIS OFFICE
TODAY...PLUS MORE HEAVY RAINERS GOING ON.

.DISC...FINALLY...THERE IS END TO THIS REALLY NASTY WEATHER PATTERN
HE ETERNAL UPPER AIR TROUGH IS FINALLY BEGINNING TO BREAK
DOWN...BUT NOT WITHOUT ONE MORE EVENING OF HEAVY RAINERS. TWO
TROUGHS ARE THE FOCUSING MECHANISMS FOR THE DEVELOPMENT...ONE
ACROSS OUR SOUTHERN ZONES...AND ANOTHER JUST NORTH OF OUR REGION.
THE NORTHERN ONE...IS THE LEADING OF THE LONG AWAITED DRIER AIR. TDS
ACROSS QUEBEC DROPPED MARKEDLY...AS LOW AS THE 40S IT WILL TAKE
AWHILE BEFORE WE GET ANYWHERE NEAR THAT DRY.

WE EXPECT THE ACTIVITY TO PEAK AROUND SUNSET...THEN SLOWLY DIE OFF
THEREAFTER. WILL SPLIT THE TONIGHT PERIOD INTO TWO PERIODS...AND
CONFINED THE ACTIVITY TO THE EVENING. (MAVS AND FWCS GIVE MOST OF
OUR AREA > 30 POP THRESHOLD FOR THE ENTIRE EVENING PERIOD). WE WILL
LEAVE THE FLOOD WATCH UP AS IS...AND LET IT EXPIRE AT 11 PM...UNLESS
THE ACTIVITY SETTLES DOWN BEFORE THEN.

TOMORROW...WE WILL STILL HAVE THE HUMIDITY AROUND...BUT SLOWLY THE
COLUMN WILL DRY OUT AS THE NORTHERN TROUGH SHIFTS TO OUR SOUTH AND
RUNS OUT OF SUPPORT. STILL...SURFACE BASED CAPES ARE HIGH (NARROW)
AND WITH SOME SUBSIDENCE...A CAP WILL BEGIN TO FORM. WITH THE WET
GROUND WILL KEEP A SLIGHT CHANCE GOING FOR THE AFTERNOON...BUT THE
ACTIVITY SHOULD BE A LOT LESS THAN TODAY AND MORE PROGRESSIVE.

BY THURSDAY INTO FRIDAY...THE TROUGH RETROGRADES INTO A CUTOFF TO
OUR SOUTHWEST...AND A RIDGE BUILDS OVERHEAD. NOW...IT WILL GET
RATHER HOT...BUT NOT AS HUMID. WE SHOULD BE CAPPED PRETTY FIRMLY.
HOWEVER...AGAIN WITH THE MOIST GROUND...WOULD NOT BE SURPRISED IF AN
ISOLATED SHOWER OR STORM POPS UP BUT BELIEVE RIGHT NOW THE CHANCES
OF THAT HAPPENING ARE < 20 AND NOT ENOUGH TO WORTH MENTION.

.EXTENDED...THE MODELS HAVE FINALLY COME AROUND AND THE GFS IS
PRETTY MUCH ON BOARD WITH THE OLD EUROPEAN. THEY BOTH TAKE THE NEXT
UPSTREAM TROUGH AND MOVE IT QUICKLY TO OUR EAST...AS ANOTHER TROUGH
DROPS EAST...BUT MUCH FURTHER EAST THAN THE ONE THAT HAS PLAGUED US
FOR THE PAST 11 DAYS. LOOKS AS IF WE WILL BE ON THE ANTICYLONIC SIDE
OF IT...WITH A FRESH CANADIAN HIGH BUILDING IN ON SATURDAY. THE COLD
FRONT LOOKS TO GO THROUGH FRIDAY NIGHT. BY CROSSING AT NIGHT THIS
SHOULD MINIMIZE ANY CONVECTION. ALSO...THE ONLY UPPER AIR SUPPORT
(WEAK AT THAT) IS ACROSS OUR NORTHERN ZONES SO WILL KEEP CHC IN
THOSE ZONES ONLY. A WEAK SHORT WAVE LOOKS TO MOVE BEHIND THE FRONT
ON SATURDAY. WITH A NW FLOW...WILL THROW A CHANCE OF SHOWERS AGAIN
TO MY NORTH DURING THE AFTERNOON. SUNDAY LOOKS REALLY NICE FROM THIS
VANTAGE POINT...LOW HUMIDITY AND COMFORTABLE TEMPS. ANOTHER FAST
MOVING COLD FRONT MIGHT BRING SOME SHOWERS MONDAY...BUT IT SHOULD
MOVE ALONG...AS ANOTHER CANADIAN HIGH BUILDS IN BEHIND THAT FOR
MIDWEEK.

.HYDROLOGICAL DISCUSSION...MORE HEAVY RAINERS IN STORE FOR THIS
EVENING. HEAVY RAIN IN CENTRAL HAMILTON AND SOME MORE ACROSS
VERMONT. SAME OLD DEAL...MOST AREAS WILL NOT RECEIVE THAT MUCH
RAIN...BUT A FEW SPOTS COULD HAVE LOCALIZED FLOODING. THE SHOWERS
HAVE NOT BEEN A LONG LASTING AS YESTERDAY AND SO FAR HAS LEFT BEFORE
DOING ANY SUBSTANTIAL FLOODING. AFTER THIS EVENING...THE THREAT OF
FLASH FLOODING WILL BEGIN TO DIMINISH. ONLY WIDELY SCATTERED
ACTIVITY EXPECTED ON WEDNESDAY...AND ISOLATED (AT MOST) THURSDAY AND
FRIDAY. THE WEEKEND LOOKS MAINLY RAINFREE...SO FINALLY WE CAN DRY
OUT

.ALY...FLOOD WATCH FOR THE ENTIRE COUNTY WARNING AREA THIS AFTERNOON
AND EVENING.

HWJIV
Hazardous weather outlook, Aug 12, 3:14 AM EST, 20 hours 47 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-121045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
415 AM EDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...TODAY...A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND
EVENING.  LOCALLY VERY HEAVY RAINFALL MAY CAUSE FLOODING.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Aug 12, 6:01 PM EST, 6 hours before
NYZ040-122330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
701 PM EDT TUE AUG 12 2003

...STRONG THUNDERSTORMS IN MONTGOMERY COUNTY...

AT 701 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM FULTONVILLE TO 2 MILES WEST OF AMES...OR
ALONG A LINE EXTENDING FROM FONDA TO 6 MILES SOUTHWEST OF
CANAJOHARIE...MOVING SOUTHEAST AT 20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
40 MPH...POSSIBLE SMALL HAIL...AND TORRENTIAL RAIN...WILL BE NEAR...

GLEN AT 710 PM EDT...MINAVILLE AND CHARLESTON FOUR CORNERS AT 720 PM
EDT.

DOPPLER RADAR ESTIMATES THAT UP TO 2 INCHES OF RAIN HAS FALLEN IN
PORTIONS OF WESTERN MONTGOMERY COUNTY WITH THIS STORM. THIS RAIN
COULD CAUSE PONDING OF WATER...AND FLOODING IN POOR DRAINAGE AREAS.
Special weather statement, Aug 12, 6:47 PM EST, 5 hours 14 minutes before
NYZ040-048>050-130015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
747 PM EDT TUE AUG 12 2003

...STRONG THUNDERSTORMS IN MONTGOMERY...SCHENECTADY AND SARATOGA
COUNTIES...

AT 747 PM EDT DOPPLER WEATHER RADAR INDICATED STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM HAGAMAN TO 5 MILES SOUTHWEST OF
MINAVILLE...OR 3 MILES NORTHEAST OF AMSTERDAM...MOVING SOUTHEAST AT
20 MPH.

THESE THUNDERSTORMS...CAPABLE OF PRODUCING...WIND GUSTS IN EXCESS OF
30 MPH...POSSIBLE SMALL HAIL...AND HEAVY RAIN...WILL BE NEAR...

GLENVILLE AT 755 PM EDT...
CHARLTON AND PATTERSONVILLE AT 800 PM EDT...
ROTTERDAM JUNCTION AND DELANSON AT 805 PM EDT...
DUANESBURG AT 810 PM EDT...
SCOTIA AND ROTTERDAM AT 815 PM EDT...

OTHER LOCATIONS THAT MAY BE AFFECTED INCLUDE ALPLAUS...EAST
GLENVILLE...FORT
JOHNSON...GALWAY...GLEN...HAGAMAN...MARIAVILLE...MINAVILLE
NISKAYUNA AND THE CITY OF SCHENECTADY THROUGH 815 PM EDT.

DOPPLER ESTIMATED RAINFALL WITH THESE STORMS IS UP TO 3 INCHES AND
COULD RESULT IN FLOODING...ESPECIALLY IN URBAN AREA.  A FLASH FLOOD
WARNING REMAIN IN EFFECT FOR MONTGOMERY COUNTY.
Local storm report, Aug 12, 7:56 PM EST, 4 hours 5 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0857PM     TUE AUG 12 2003

GMSO WLSR QTRF QHQT APTS WAPT
03263    FILE 28   MONTGOMERY CO SO FONDA NY0280000          AUG 12-03
TO       NATIONAL WEATHER SERVICE
         ATTENTION SEMO DUTY OFFICER

                               ROAD FLOODING

COUNTY(S) AFFECTED: MONTGOMERY

CHECK ONE OR MORE AS APPROPRIATE:
(X) - ROAD FLOODING
(X) - ROADSIDE CULVERTS FLOODING
(X) - STORM SEWERS BACKING UP CAUSING LOCAL URBAN FLOODING
(X) - WATER COLLECTING IN LOW LYING UNDERPASSES
(X) - OTHER
LOCATION: TOWNS OF CANAJOHARIE PALATINE AND MINDEN
DATE AND TIME CONDITION STARTED: 630PM ON AUG 12 03
NEAREST TOWN/CITY:
REMARKS: STATE OF EMERGENCY BEING DECLARED IN THOSE TOWNSHIPS DUE TO FLOODING
AND CONDITIONS  NO TRAVEL WILL BE ALLOWED EXCEPT EMERGENCY VEHICLES
AUTH PHONE #: 518 853-5500

AUTH EOC DIRECTOR GARY NESTLE

OPER - SPAULDING,AMANDA M             2056
Local storm report, Aug 12, 8:43 PM EST, 3 hours 18 minutes before
NEW YORK STATEWIDE POLICE INFORMATION NETWORK
TROOP G
0944PM     TUE AUG 12 2003
#1 0000001 000
GFON WLSR QHQT GHQT GADM AP30
00713    FILE 28   SP FONDA  NY1280100                       AUG 12-03
TO       ATTN SP LOUDONVILLE

SEVERE WEATHER (HEAVY RAIN) HAS RESULTED IN LOCALIZED FLOODING IN WESTERN
MONTGOMERY COUNTY.  TYHE FOLLOWING STATE HIGHWAYS ARE CLOSED UNTIL THE WATER
RECEDES:

ST-5 VILLAGE OF NELLISTON

ST-163 TOWN OF CANAJOHARIE

ST-10 NEAR THE SCHOHARIE CO LINE

AUTH  SENT SGT MICHAEL W LAIR
OPER - LAIR,MICHAEL W                 2144
Local storm report, Aug 12, 9:08 PM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1008 PM EDT TUE AUG 12 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0630 PM    CANAJOHARIE               NY   FLOODING
08/12/03   MONTGOMERY                     ROADS FLOODED BETWEEN 630
                                          AND 800 PM
Special weather statement, Aug 12, 9:13 PM EST, 2 hours 48 minutes before
NYZ054-VTZ013-130245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
1013 PM EDT TUE AUG 12 2003

...A STRONG THUNDERSTORM IN BENNINGTON AND RENSSELAER COUNTIES...

AT 1013 PM EDT DOPPLER WEATHER RADAR INDICATED A STRONG THUNDERSTORM
4 MILES NORTHEAST OF AVERILL PARK...OR 11 MILES SOUTHEAST OF TROY...
MOVING NORTHEAST AT 20 MPH.

THIS THUNDERSTORM...CAPABLE OF PRODUCING...WIND GUSTS POSSIBLY IN
EXCESS OF 40 MPH...POSSIBLE SMALL HAIL...AND VERY HEAVY RAIN...WILL
BE NEAR...CHERRYPLAIN AT 1020 PM EDT...BERLIN AND GRAFTON AT 1025 PM
EDT...PETERSBURG AND BABCOCK LAKE AT 1035 PM EDT...NORTH POWNAL AND
POWNAL AT 1045 PM EDT. RAINFALL RATES COULD APPROACH AN INCH WITH
THIS STORM.

The radar

The Albany radar (KENX), 74 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Berkshire

When
August 13, 12:01 AM EST to 3:00 AM EST
Where
Berkshire County, Windsor
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

Flash Flood, Berkshire

When
August 13, 12:09 AM EST to 3:00 AM EST
Where
Berkshire County, Dalton
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2003Every state in 2003This day in weather historyWarnings in Massachusetts, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332895, 5333598.